Statins nocebo effect: 'Thousands dying from heart attacks and strokes' due to fear of non-existent side effects

'It’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves causing them,' says study's lead author

Katie Forster
Thursday 04 May 2017 14:30 BST
Comments
Statins are taken by around six million people every day in Britain
Statins are taken by around six million people every day in Britain (Rex Features)

Warnings over non-existent side effects of statins are causing thousands of deaths from heart attacks and strokes as patients needlessly avoid the drugs, researchers have warned.

A major new study into the side effects of the cholesterol-lowering medicine suggests common symptoms such as muscle pain and weakness are not caused by the drugs themselves.

The study, which involved around 10,000 patients at risk of heart and artery disease, highlighted a psychosomatic response where the expectation of a bad outcome led to reports of physical symptoms.

When they did not know which drugs they were given, patients taking sugar pills were no more likely than those taking statins to report negative side-effects – but when the patients given statins were told what they were taking, reports of muscle pain rose by 41 per cent.

Lead author Peter Sever said this was an example of the so-called “nocebo” effect, the opposite of the well-known placebo effect.

“This is not a case of people making up symptoms, or that the symptoms are ‘all in their heads’. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm,” he said.

“What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves causing them.”

Professor Sever, from Imperial College London, said “tens of thousands, if not hundreds of thousands” of people are dying because they are choosing not to take statins for fear of side-effects that do not exist.

Statins, prescribed to help reduce the risk of potentially deadly cardiovascular disease, are the most-prescribed drug in the UK, taken by around six million people every day.

Up to a fifth of patients taking the medicine report symptoms including muscle pain, poor sleep, memory loss and erectile dysfunction.

Professor Sever accused UK drug regulators of giving rise to nocebo symptoms by listing warnings for a number of common side effects on statin information leaflets despite having no provable connection with the drugs.

New wearable device could transform treatment for stroke patients

Reports of side effects had led to a fall in the number of patients taking statins, and a reluctance among some doctors to prescribe them, with serious consequences, he said.

“These warnings should not be on the label... I would love to see these side effects removed.”

The study was conducted in two phases, the first of which included 10,180 patients aged 40 to 79 from the UK, the Irish Republic and Scandinavia.

Patients, all of whom were suffering from high blood pressure or were considered to be at risk of cardiovascular disease, were randomly assigned to treatment with the cholesterol-lowering drug atorvastatin or a placebo, and monitored for three years.

The trial was “blinded” so that neither the patients nor the doctors treating them knew who was receiving the active drug.

In the second, non-blinded phase, 9,899 of the original participants were offered atorvastatin and followed for a further two years. Two-thirds of this group chose to continue treatment with the drug.

During the first part of the study, rates of muscle-related symptoms were similar whether or not patients received the statin or placebo.

But subsequently when patients knew they were taking statins, reports of muscle-related side effects were 41 per cent more common among those being treated.

The blinded phase of the trial also found no significant difference in rates of erectile dysfunction or cognitive impairment between patients in the active treatment and placebo groups, while sleep disturbance turned out to be less, not more, common among “blinded” patients taking statins.

The news comes after warnings that millions of people in Britain are being given the wrong dose of statins, putting them at a higher risk of heart attack.

Professor Sever was highly critical of the Medicines and Healthcare products Regulatory Agency (MHRA) for “jumping the gun” by insisting on the side effect warnings in 2009.

The agency had acted on observational reports not based on robust science, he maintained.

“Many of us would say that the MHRA... did not make a profound value judgment based on the evidence,” the professor said.

“We would hope that the MHRA will withdraw that request that these side effects should be listed.”

He stressed that the muscle-related symptoms investigated in the study had no connection with genuine but uncommon side effects known to be caused by taking statins.

These included myopathy, which results in muscle weakness, and the very rare but serious muscle-wasting condition rhabdomyolysis.

The study was funded by drug company Pfizer, which makes statins, but the authors pointed out that all data collection, analysis and interpretation of the results was carried out independently.

An MHRA spokesperson said: “The benefits of statins are well established and are considered to outweigh the risk of side-effects in the majority of patients.

”The efficacy and safety of statins have been studied in a number of large trials which show they can lower the level of cholesterol in the blood and reduce cardiovascular disease and can save lives. Trials have also shown that medically significant side effects are rare.

“The known side effects of statins are provided in the product information for healthcare professionals and Patient Leaflet which is provided with the medicine....

“Our priority is to ensure that the benefits of medication outweigh the risks. Any new significant information on the efficacy or safety of statins will be carefully reviewed and action will be taken if required, including updates to product labelling.”

Sleep disturbance turned out to be less, not more, common among 'blinded' patients taking statins
Sleep disturbance turned out to be less, not more, common among 'blinded' patients taking statins (iStock)

Professor Sir Nilesh Samani, medical director at the British Heart Foundation, pointed out that muscle aches, memory loss, sleep disturbance and erectile dysfunction occurred in the general population for a “whole variety of reasons”.

He added: “The study provides further evidence and confidence that statins are a safe drug for people at risk of heart disease. The benefits far outweigh any perceived risk.”

Amitava Banerjee, a senior clinical lecturer at University College London, said the study was an "important, robust, double-blind, randomised controlled trial, which minimises bias and confounding", but pointed out some of the limitations of the research.

“First, this study only considers one statin (atorvastatin). Two other commonly used statins in the UK are simvastatin and rosuvastatin and further study is required in these statins," he said.

"Second, this is a primary prevention trial, i.e. in people who are at risk (e.g. smokers, diabetics, high blood pressure) but have not had a heart attack.

"The dose of atorvastatin is low (10mg) and therefore we cannot generalise the results to use of statins in people who have had heart attack or stroke (‘secondary prevention’) where higher doses (typically 80mg of atorvastatin).

"Third, this is research based in the UK and Scandinavia and the results are not necessarily applicable to other populations, especially other ethnic groups."

Additional reporting from Press Association

Join our commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

Comments

Thank you for registering

Please refresh the page or navigate to another page on the site to be automatically logged inPlease refresh your browser to be logged in